Better known as kratom, Mitragyna speciosa is a tree native to Southeast Asia and is used to help with medical issues such as opioid withdrawal and pain management. However, despite its growing popularity, there’s still a lack of helpful and accurate information on the effects of kratom and its possible risks.
Currently, researchers aren’t fully aware of kratom’s full pharmacologic properties and are unsure whether the drug is safe. The National Institute on Drug Abuse (NIDA) states that kratom is an emerging drug of abuse.
We know that kratom overdose is a possibility; if someone consumes too much of the drug, they could die. Unfortunately, there are no published studies regarding how much kratom you need to take to overdose, nor are researchers aware of what constitutes a safe amount.
This article outlines the available information on kratom overdosing and analyzes the signs and symptoms of an overdose. It also investigates possible risk factors and outlines what to do in the event of an overdose.
Kratom Overdose and Other Health Risks – A Growing Concern
According to the NIDA, people who use kratom tend to consume it as an extract, capsule, or pill. Other consumption methods include chewing or smoking the kratom leaves or brewing them to make kratom tea. The drug’s compounds interact with the brain’s opioid receptors, resulting in pleasure and decreased pain. Small kratom doses may make the user feel energized and alert, whereas larger doses could result in sedation.
Kratom use in the United States has increased significantly in the last few years, and it is now marketed as a dietary or herbal supplement. Although the drug is currently federally legal, the market isn’t regulated, leading to concerns over the safety of kratom products.
Can Kratom Overdosing Lead to Death?
It is challenging to find accurate data on the number of unintentional drug overdose deaths attributable to kratom, particularly in cases where the drug was the sole cause of death. The Drug Enforcement Administration (DEA) says that kratom was involved in 15 deaths between 2014 and 2016.
Meanwhile, the Centers for Disease Control and Prevention (CDC) suggested that the drug causes even more deaths. Of the 27,000+ overdose deaths that occurred from July 2016 to December 2017 and were entered into the State Unintentional Drug Overdose Reporting System (SUDORS), 152 involved people with traces of kratom in their system.
A coroner or medical examiner ruled that kratom was a cause of death in 91 of these cases. In seven of these deaths, kratom was the only substance to test positive on a postmortem toxicology report. Therefore, the drug mainly leads to a fatal outcome when mixed with other substances. Indeed, even in the seven cases where kratom was seemingly the only drug used by the decedent, the use of additional substances couldn’t be ruled out.
The Importance of Quality Kratom
One of the key findings on kratom safety thus far is that adulterated kratom is linked with a high percentage of reported adverse outcomes. If kratom is adulterated, the drug has been mixed with at least one other substance, usually several. In this scenario, the buyer believes they’re getting a pure form of kratom when they may inadvertently purchase a potentially deadly drug combination.
Given kratom’s legality in the United States, it is extremely easy to buy it online. However, as the DEA points out, these substances’ purity levels and quantity are inconsistent and uncertain. This is primarily because the kratom market is unregulated, which means no quality assurance. Indeed, there are reports of some unscrupulous sellers mixing kratom with hydrocodone and other opioids.
Signs and Symptoms of Kratom Overdose
The symptoms of kratom overdose are potentially severe, and reports from the National Poison Data System suggest that the number of people overdosing on the drug is increasing rapidly. Only 26 calls to poison control centers were associated with kratom use in 2010. In 2015, this figure rose to 263. Furthermore, approximately 40% of the calls involved serious or life-threatening cases.
Such callers reported the following symptoms after overdosing on kratom:
- High blood pressure
- Increased heart rate
- Agitation or irritability
- Liver toxicity
A study published in the Journal of Investigative Medicine outlined the case of a 45-year-old female who overdosed on kratom. Her symptoms included:
- Transient hearing loss
- Right low extremity swelling and pain associated with weakness
- Muscle damage
- Liver dysfunction
- Acute kidney injury
Likely Risk Factors
Kratom usage at low doses results in benefits such as increased energy, greater sociability, and feelings of pleasure. However, the fact it affects the brain’s opioid receptors means there is a danger of kratom addiction. Long-term use of kratom could include adverse effects such as:
- Frequent urination
- Appetite loss
- Weight loss
- Dry mouth
When used in larger doses, kratom can lead to sedation. Individuals using kratom for pain relief may gradually increase the amount of the drug they use to combat their symptoms. Over time, they may develop kratom tolerance, meaning they need to increase their dose to get the same effects as before. At this stage, an individual is at risk of overdosing on kratom.
However, the biggest risk factor is a propensity for substance abuse in general. According to the CDC, in around 80% of reported kratom-related deaths, the decedent had a history of substance misuse. Moreover, in approximately 90% of the cases, there was no evidence that the decedent was receiving medically supervised treatment for pain.
In the vast majority of cases, toxicology testing found evidence of multiple substances, with fentanyl and fentanyl analogs the most frequently identified co-occurring substances. Heroin was next, followed by benzodiazepines, prescription opioids, and cocaine.
What Level of Kratom Usage Can Lead to an Overdose?
It is impossible to provide a clear answer on how much of the drug will lead to a serious medical outcome since kratom’s effects vary from one person to the next. Anything below 5 grams is considered a low dose, with the average dose (when consumed in powder form) between 3 and 9 grams. For reference, kratom capsules typically contain between 500mg and 1000mg of the substance.
One can surmise that 10+ grams of kratom is a high dose and one that increases the risk of adverse effects. However, the above are only estimates with scientific research into “appropriate” and “dangerous” kratom doses thin on the ground.
What to Do If You Overdose on Kratom
From the available data, the signs aren’t always as recognizable as those associated with other drugs, such as opioids or alcohol. However, whether you suspect you are overdosing on kratom or are near someone who is, call 911 as soon as possible.
If helping someone with a suspected kratom overdose, check their airway to ensure they are breathing. If they aren’t, administer CPR if you have training. If the individual has lost consciousness but is still breathing, move them into the recovery position. This involves rolling them on their side and bending their top leg over their bottom leg. Finally, tilt their head backward.
In the event of a seizure, place the person in an area that’s safe and away from sharp objects. Cushion their head and turn them on their side. In all cases, remain with the person until medical help arrives.
Preventing an Overdose
Given its effects on the human brain, regular kratom usage can lead to addiction. Individuals with kratom dependence are at risk of overdosing and must take steps to wean themselves off the substance as soon as possible. However, doing so will lead to kratom withdrawal; symptoms include:
- Muscle aches
- Emotional changes
- Nausea and vomiting
You may need to check into a kratom addiction center if you cannot stop using the drug. Inpatient treatment involves staying at a treatment facility for up to 90 days. Outpatient treatment may involve visiting a facility up to five days a week, although you get to live at home.
Above all else, you must avoid using kratom with other substances, particularly ones that carry the potential for addiction, such as alcohol, cocaine, heroin, or opioids.
Final Thoughts on Overdosing on Kratom
A growing number of people use kratom as a painkiller, while others enjoy the feeling of euphoria it provides. While kratom advocates say it is a useful and effective drug, research into its benefits, effects, and risks remains limited.
What we know is that kratom is a drug with abuse potential, and excessive use could lead to an overdose. A kratom overdose has led to death in dozens of cases that we’re aware of. Yet, it seems that most of the decedents also consumed at least one other substance.
Therefore, as well as using a sensible dose, you mustn’t use kratom with any other intoxicating or potentially addictive substance. You should also only buy kratom from a trusted source.